Allergy medication can affect driving
The hay fever season is approaching fast and drivers could be puttingthemselves and other motorists at risk by driving under the influenceof hay fever and allergy medication, according to new research out.
The hay fever season is approaching fast and drivers could be putting themselves and other motorists at risk by driving under the influence of hay fever and allergy medication, according to new research out.
As many as one in seven drivers suffer from hay fever or other allergies, and almost half (45 per cent) of these have driven on the roads while taking medication and nearly a fifth (18 per cent) admit their driving had been negatively affected as a result during the past 12 months.
One driver in 10 lost concentration at the wheel due to an impaired reaction caused by illness or medication.
Despite the side-effects, such as drowsiness, that everyday medicines including hay fever remedies can have, 25 per cent of drivers admitted to rarely or never checking the side-effects of their remedies before setting off, and just under a quarter of drivers believed there was nothing wrong with driving while on any hay fever or allergy medication.
But, in an odd contradiction, eight in 10 drivers would alter their behaviour if they discovered a hay fever medicine they were about to take might affect their driving, with a third (36 per cent) holding off taking the medicine until after having driven, and a quarter (24 per cent) not driving at all.